How to Help a Friend in Case of Opoid Overdose

Opiate overdose

Heroin overdose is the major cause of preventable death among people who use opiates. Death from heroin overdose is not immediate and typically occurs some time after the drug has been taken. Often there are other people around who can intervene. If you are concerned about a friend or family member being at risk of drug overdose, learning how to cope with an opiate overdose could save a life.

What is an overdose?

An overdose means having too much of a drug (or combination of drugs) for your body to be able to cope. Opioid overdose is a caused by use of opioid-based drugs these include morphine, heroin, oxycodone, and synthetic (man-made) opioid’s like fentanyl, methadone and buprenorphine. Symptoms of overdose can include unconsciousness, decreased breathing, and death.

What does an opiate overdose look like?

It is important to be aware of what an overdose looks like so you can be prepared to act quickly. Sometimes you might think someone if just a bit out of it and they will be fine if you let them just sleep it off. This can be very dangerous with people dying in their sleep because they were left unsupervised. So it’s important to familiarise yourself the signs of overdose.

Signs of an Opiate overdose to look for include:

  • Confusion or delirium and lack of physical coordination.
  • Snoring, snorting and gurgling it can mean a person is having trouble breathing.
  • Slow movements and slow thinking.
  • Breathing problems. Breathing may slow or even stop causing lips or fingertips to turn blue.
  • Extreme sleepiness or loss of alertness, unable to stay awake.
  • Nausea and vomiting.
  • Small pin point pupils.

What to do if you witness an overdose

If you witness an overdose or are concerned your friend or family member has overdosed, you can save a life by acting quickly even if you don’t have Naloxone. If you follow these four easy steps, you can help reverse an opiate overdose.

Step 1. Check that the person is not in immediate danger. Check the surroundings and try to wake them up by gently shaking them or calling their name. If you can’t wake them up, you need to call an ambulance. Call 000.

Step 2. If you are alone call an ambulance immediately, if you are with another person get them to ring for an ambulance and ask them to wait outside or on the street to flag the ambulance down when it arrives. Don’t let the fear of police attending stop you from calling an ambulance. Police do not attend overdose calls unless the ambulance service requests their attendance and this only happens if ambulance staff feel threatened.

Step 3. Place the person into recovery position. Once you place the person on their side in recovery position tilt their head backwards, check their airway to ensure that they haven’t vomited and that they can breathe easily. Continue to monitor breathing. If you have naloxone, administer it intramuscularly. Wait 3-5 minutes, if the person doesn’t revive administer a second dose. It is important to remember naloxone only lasts 20 minutes and people can relapse, especially if they have mixed opiates with other drugs like with alcohol or benzodiazepines.

Step 4. If the person is having trouble breathing and you don’t have naloxone, start rescue breathing. The 000 operator can talk you through the steps if you don’t know what to do. Rescue breathing means one breath every 5-10 seconds and continue until the ambulance arrives.

What is Naloxone?

Naloxone, trade name Narcan, has been used by medical staff for many years to reverse opiate overdose. Since February 2016, naloxone has been available over the counter from pharmacists in Australia without a doctor’s script. Naloxone works by blocking the opioid receptors in the brain, thus stopping the effects of opiates on the body. Naloxone only reverses the effects of the opioid for about 20 minutes. If someone has mixed opiates with other drugs like alcohol or benzos, they could overdose again when the naloxone leaves their system. 

When to call an ambulance?

A person doesn’t need to be unconscious for you to call an ambulance. Many people have been put to bed to sleep it off only for them to stop breathing through the night. So if you a person is:

  • snoring or snorting, this could be a sign that they are having trouble breathing it could mean they are going in and out of consciousness.
  • Confusion or delirium and lack of physical coordination.
  • Blue lips or finger tips means a serious lack of oxygen getting to the brain.

If you want to learn more about how to use naloxone, you can call NUAA on (02) 8354 7300 or free call 1800 644 413.

NUAA has also created a great resource, “If I knew then what I know now”, written by peers about going onto Opiate Substitution Treatment (OST), methadone or buep.

If you have a complaint or want to know more about this type of treatment, you can call: Opiate Treatment Line Free Call 1800 642 428. Open Monday to Friday, 9.30am-5pm. Check out their website.

You can also watch the short video below by Youth Rise on how to avoid an opiate overdose.